High Wind, Sedgwick County
- When
- November 6, 3:00 AM MST to 1:00 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Very intense winds developed across the Northeast Plains of Colorado following the passage of a storm system. In Phillips County, damage was reported at Holyoke.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Very intense winds developed across the Northeast Plains of Colorado following the passage of a storm system. In Phillips County, damage was reported at Holyoke. Extensive structural damage was observed at a local gas station, a city storage shed and a main street business. One person was injured when attempting to clean up debris around the storage shed. A piece of tin flew off a nearby roof and struck the woman in the forehead. She suffered a large cut that required several stitches.
In addition, a wind tower at the airport was knocked down. Several homeowners in and around Holyoke reported damage. Damage reports ranged from missing shingles and broken windows to trees falling onto houses. Scattered power outages were reported throughout the area.
Peak wind reports included: 78 mph, 4 miles east of Haxtun; 74 mph, 22 miles east of Hereford; 73 mph, 2 miles east of Amherst; 71 mph at Crook, 67 mph at Holyoke and Fort Morgan, 65 mph, 9 miles southwest of Sedgwick; 64 mph at Wiggins, 62 mph at Fleming, 61 mph at Akron, and 60 mph at Peetz.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 6, 1:05 AM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
105 AM MST THU NOV 6 2008
.UPDATE...SOUTHWARD WOBBLE OF THE BIG LOW OVER SD IS BRINGING STRONG
WINDS ALOFT SOUTH ACROSS THE NEBRASKA PANHANDLE AND THEY ARE
SURFACING WITH MANY LOCATIONS REPORTING GUSTS OVER 50 KNOTS. THE LOW
SHOULD DROP SOUTH A BIT MORE AND THEN PROGRESS SE OR E LATER THIS
MORNING SO NOT SURE HOW FAR SW THE STRONG WINDS WILL GET...BUT HIGH
WINDS ARE ALREADY NEAR THE NORTHERN BORDER AND MIXING THIS MORNING
SHOULD HELP WITH THE GUSTS. A HIGH WIND WARNING WILL BE FORTHCOMING
SHORTLY FOR THE NORTHEAST PLAINS. THE WARNING WILL RUN THROUGH 7 PM
AS MIXING WILL INCREASE AS THE WINDS ALOFT TAPER THROUGH THE
DAY...BUT THE GREATEST THREAT APPEARS TO BE THIS MORNING. SOME LIGHT
PRECIP IN THE SAME AREA AS WELL THIS MORNING BUT IT DOES NOT APPEAR
TO BE SIGNIFICANT.
.PREVIOUS DISCUSSION...
SHORT TERM...IMPACT FROM THIS LATEST STORM SYSTEM CONTINUES TO WIND
DOWN SLOWLY AT THIS HOUR. CLOSED MID-LEVEL CIRCULATION ROUNDING THE
BOTTOM OF THE UPPER TROUGH NOW OVER NERN COLORADO IS PROGGED TO LIFT
NEWRD OVER WRN NEBRASKA THIS EVENING AND WELL NORTH OF THE REGION BY
LATE TONIGHT. THAT SAID...STRONG UNSTABLE NORTHWEST FLOW ON THE
BACKSIDE OF THIS TROUGH SHOULD HELP TO ENHANCE SNOWFALL IN THE
NORTH-CENTRAL MTNS LATE THIS AFTERNOON AND EVENING. CLOUDS
BLANKETING THE HIGH COUNTRY LOOKING MORE CONVECTIVE ON LATEST
SATELLITE IMAGERY. IN ADDITION...HAVE SEEM A STEADY INCREASE IN SFC
WINDS UPSTREAM OVER SWRN/CENTRAL WYOMING IN RESPONSE TO APPROACHING
JET MAX. RECENT SNOTEL REPORTS FROM SITES UP IN THE GORE AND RABBIT
EARS RANGES HAVE INDICATED 1-3 INCH SNOW ACCUMS IN THE PAST 6 HOURS.
BELIEVE WE SHOULD SEE SIMILAR ACCUM RATES IN THE SAME AREA DURING
THE NEXT 6-9 HRS. THEREFORE WILL CONTINUE THE WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW IN MTN ZONE 33 AND 34 UNTIL
MIDNIGHT TONIGHT. WHEREAS THE WINTER STORM WARNING FOR MTN ZONE 31
WILL BE DOWNGRADED TO A WINTER WEATHER ADVISORY SINCE NEW SNOW
ACCUMS NO LONGER EXPECTED TO BE AS GREAT. NEXT LOOKING FOR AN
INCREASE IN SHOWER COVERAGE ACROSS THE NORTHEAST CORNER OF THE STATE
DURING THE NEXT SEVERAL HOURS IN RESPONSE TO INCREASING QG ASCENT
PRODUCED BY THE PASSING VORT MAXIMA AND INCREASING MID-LEVEL
INSTABILITY. SCATTERED POPS LOOK GOOD ENOUGH IN THIS PORTION OF THE
CWFA THROUGH LATE THIS EVENING. ALONG THE FRONT RANGE...NWLY
DOWNSLOPE FLOW SHOULD PRETTY MUCH SUPPRESS ANY PCPN DVLPMNT...BUT
WILL KEEP A SLIGHT CHANCE IN THE FCST JUST BECAUSE UNTIL MIDNIGHT.
ON THURSDAY...DEEP UPPER LOW SPINNING OVER NEBRASKA/SOUTH DAKOTA
SLOW TO MOVE AWAY FROM THE AREA. CONSEQUENTLY STRONG NORTH-NORTHWEST
FLOW ON ITS BACKSIDE SHOULD CONTINUE TO PRODUCE STRONG/GUSTY
NORTH/NORTHWEST WINDS ACROSS MOST OF THE FORECAST AREA. COULD SEE
GUSTS APPROACHING 45KTS IN THE FOOTHILLS AND OUT ACROSS THE
NORTHEAST CORNER OF THE STATE...BUT AS THE LOW PULLS AWAY...SPEEDS
SHOULD DECREASE LATE IN THE DAY. FURTHERMORE INCREASING SUBSIDENCE
AND DRYING SHOULD BRING AN END TO ANY -SHSW IN THE HIGH COUNTRY BY
EARLY IN THE AFTERNOON. FINALLY A CONTINUATION OF WEAK COLD AIR
ADVECTION SHOULD KEEP TEMPERATURES SEVERAL DEGREES BELOW NORMAL ON
THURSDAY EVEN WITH THE ABUNDANT SUNSHINE ANTICIPATED BY AFTERNOON.
.LONG TERM...AS THE CURRENT UPPER LOW MOVES INTO THE GREAT LAKES
REGION...THE ROCKY MOUNTAIN REGION WILL BE REPLACED BY RIDGING ALOFT
IN THE FRI-SAT TIME FRAME. STRONG WARMING ALOFT WILL ALSO RESULT IN
CONSIDERABLE AMOUNTS OF MID-HI LVL CLOUDS BUT HIGH STABILITY
SPILLING OVER THE RIDGE LATE FRI/SAT. SLOW WARMING AND DRYING ACROSS
ALL OF CO THRU THE EARLY PART OF THE WEEKEND. THERE WILL STILL BE
SOME GUSTY WINDS FRI AFTN OVER THE HIGHER MOUNTAINS AND FAR EASTERN
PLAINS AS SOME OF THE MODEST NORTHWEST WINDS MIX DOWN TO THE SURFACE
FRI AFTN.
ATTENTION THEN DRAWS TOWARDS THE NEXT DEVELOPING STORY SYSTEM
EXPECTED TO EFFECT COLORADO LATE SUN AND MON TIME FRAME. CURRENT GFS
SHOWS A MODEST OPEN WAVE THAT NEVER QUITE CLOSES OFF AND MOVES
ACROSS NRN NEW MEXICO LATER ON SUN AND THEN INTO THE SOUTHERN HIGH
PLAINS ON MONDAY. AIRMASS MOISTENS UP QUITE A BIT ON SUNDAY BUT MUCH
OF THE STRONGER QG FORCING REMAINS SOUTH OF COLORADO WHILE LAPSE
RATES ARE ONLY MARGINAL. MUCH OF THE GFS ENSEMBLES SHOWING A DEEPER
AND FURTHER SOUTHERN SOLUTION AS DOES THE 12Z EUROPEAN RUNS. CHANGES
IN THE TRACK WOULD INFLUENCE OUR CWA FORECAST...AND FOR NOW THE
CURRENT SCT POPS IN THE MTNS AND LESSER AMOUNTS ON THE PLAINS SHOULD
SUFFICE.
LOOKS LIKE A SERIES OF WEAK WAVES WILL TRAVERSE THE ROCKY MOUNTAIN
REGION THRU MUCH OF NEXT WEEK UNDER A MODEST ZONAL NW FLOW ALOFT.
ANY PRECIP FALLING WOULD BE GENERALLY CONFINED TO THE MOUNTAINS BUT
TEMPS WILL BE QUITE A BIT COOLER THAN THIS WEEK.
&&
.AVIATION...ISOLATED RAIN SHOWERS IN THE DENVER METRO AREA WITH VFR
AND LCL MVFR CIGS EXPECTED TO END BY 03Z THIS EVENING. UPPER TROUGH
STILL OVER THE AREA AS THIS HOUR...LIFTS NORTHEAST OUT OF THE AREA
OVERNIGHT. DRIER AND MORE STABLE AIR ON THE BACK SIDE OF THE TROUGH
WILL CLEAR SKIES AND WARM TEMPERATURES SLIGHTLY ON THURSDAY.
ALTHOUGH STRONG NORTHERLY FLOW ON THE BACKSIDE OF THIS EXITING
TROUGH WILL CONTINUE TO PRODUCE GUSTY NORTH/NORTHWEST WINDS IN THE
DENVER AREA DURING THE NEXT 24 HOURS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING 5 AM TO 7 PM
NORTHEASTERN COLORADO...ZONES 42..44..48>51.
GIMMESTAD/BAKER/SENTREKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MST WED NOV 05 2008 COZ030>051-061300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MST WED NOV 05 2008 ...A WINTER WEATHER WARNING AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE NORTH CENTRAL MOUNTAINS OF COLORADO THROUGH THIS WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LIGHT SNOWFALL SCATTERED ACROSS THE HIGH COUNTRY OF NORTH CENTRAL COLORADO LATE THIS MORNING IS EXPECTED TO INTENSIFY AND BECOME MORE WIDESPREAD AS THE AFTERNOON GOES ON. A SHIFT TO STRONGER NORTHWEST WINDS LATER TODAY SHOULD ENHANCE SNOWFALL ON NORTH AND WEST FACING MOUNTAIN SLOPES AS WELL AS UP ALONG THE CONTINENTAL DIVIDE. FAVORABLE SNOW PRODUCING CONDITIONS SHOULD LINGER THROUGH THE EVENING HOURS WITH AN ADDITIONAL 2 TO 6 INCHES OF SNOW ACCUMULATION LIKELY IN THESE WIND EXPOSED AREAS BY MIDNIGHT TONIGHT. IN ADDITION...GUSTY NORTHWEST WINDS WILL ALSO PRODUCE QUITE A BIT OF BLOWING AND DRIFTING SNOW PARTICULARLY IN EXPOSED AREAS UP NEAR TIMBERLINE. ON THE PLAINS...NORTHWEST WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH THIS EVENING...WITH THE STRONGER WIND GUSTS EXPECTED ACROSS THE NORTHEAST CORNER OF THE STATE. A DEEP LOW PRESSURE TROUGH PASSING OVER NORTHERN COLORADO AND WYOMING LATE THIS MORNING WILL LIFT NORTHEAST OVER THE NORTHERN GREAT PLAINS OVERNIGHT. STRONG CIRCULATION ON THE BACK SIDE OF THIS LOW PRESSURE SYSTEM WILL PRODUCE THE STRONG AND GUSTY WINDS...COLD TEMPERATURES AND PERIODS OF SNOWFALL MENTIONED ABOVE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL CONTINUE OVER THE HIGHER MOUNTAINS AND FAR EASTERN PLAINS ON THURSDAY WITH GUSTS UP TO 45 MPH. HIGH PRESSURE WILL BUILD OVER THE REGION THROUGH SATURDAY WITH A DRYING AND WARMING TREND. THE NEXT STORM SYSTEM WILL APPROACH THE REGION LATER ON SUNDAY WITH A CHANCE OF SNOW IN THE MOUNTAINS AND A SLIGHT CHANCE OF SHOWERS ACROSS THE PLAINS LATE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137927, 137933, 137928, 137931, 137929, 137932.